Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 124, NWS Charleston, SC

August 20, 2016Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 20, 2016, 8:31 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2016, 8:31 PM EDT (00:31 UTC)
Expired
Aug 20, 2016, 8:59 PM EDT
In force
28 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Berkeley County, SC, Charleston County, SC

The radar

The Wilmington radar (KLTX), 136 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:41 PM EDTTSTM WND DMG2 W Jamestown, SCA TREE WAS BLOWN DOWN ACROSS THE 4000 BLOCK OF ROUTE 17A. TIME WAS ESTIMATED FROM RADAR DATA.
Aug 20, 8:45 PM EDTTSTM WND DMG1 Wnw Jamestown, SCSOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON MACK DRIVE JUST A BIT NORTH OF HW-17A NEAR JAMESTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
955 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WUUS52 KCHS 210031
SVRCHS
SCC015-019-210130-
/O.NEW.KCHS.SV.W.0124.160821T0031Z-160821T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
831 PM EDT SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
  CHARLESTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...

* UNTIL 930 PM EDT

* AT 831 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  MONCKS CORNER...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JAMESTOWN AND HAMPTON PLANTATION STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3316 7938 3309 7995 3325 7996 3334 7976
      3332 7974 3332 7970 3330 7966 3327 7956
      3325 7953 3324 7949 3325 7948 3323 7948
      3324 7946 3322 7945 3322 7944
TIME...MOT...LOC 0031Z 258DEG 25KT 3320 7987 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
516 
WWUS52 KCHS 210044
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
844 PM EDT SAT AUG 20 2016

SCC015-019-210130-
/O.CON.KCHS.SV.W.0124.000000T0000Z-160821T0130Z/
CHARLESTON SC-BERKELEY SC-
844 PM EDT SAT AUG 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...

AT 843 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES EAST OF
MONCKS CORNER...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN AND HAMPTON PLANTATION STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3310 7983 3333 7975 3332 7974 3332 7970
      3330 7966 3327 7956 3325 7953 3324 7949
      3325 7948 3323 7948 3324 7946 3322 7945
      3322 7944 3316 7938
TIME...MOT...LOC 0043Z 258DEG 25KT 3322 7976 

HAIL...0.88IN
WIND...60MPH
 
$$
897 
WWUS52 KCHS 210059
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
859 PM EDT SAT AUG 20 2016

SCC015-019-210108-
/O.CAN.KCHS.SV.W.0124.000000T0000Z-160821T0130Z/
CHARLESTON SC-BERKELEY SC-
859 PM EDT SAT AUG 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON AND BERKELEY
COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE IN
CHARLESTON AT 1-888-383-2024 AND LEAVE A MESSAGE.

LAT...LON 3310 7983 3333 7975 3332 7974 3332 7970
      3330 7966 3327 7956 3325 7953 3324 7949
      3325 7948 3323 7948 3324 7946 3322 7945
      3322 7944 3316 7938
TIME...MOT...LOC 0057Z 258DEG 25KT 3324 7964 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 7:07 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 20, 7:07 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
707 PM EDT SAT AUG 20 2016

.SYNOPSIS...
A trough of low pressure will persist inland into Sunday. A cold
front will move south through the area early Monday and dissipate
Tuesday. High pressure will build from the north behind the front
and prevail into next weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Scattered showers and thunderstorms this evening will diminish in
coverage and intensity over the next few hours with mostly dry
conditions expected overnight. Any lingering convective debris
clouds should gradually thin through the night and southwest/west
flow will prevail. Low temperatures generally in the mid to upper
70s, except near 80 at the coast.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday: Mid-level heights increase slightly this period ahead of
shortwave energy digging across the Great Lakes into the Ohio
Valley. Rain chances will be low with a dry, deep westerly flow
keeping the sea breeze circulation pinned until very late in the
day. This combined with poor mid-level lapse rates and decreased
surface based instability will support pops below normal for
mid/late August. 20% pops look reasonable for most areas with 30%
along portions of the lower South Carolina coast where low-level
convergence will be locally enhanced with the resultant. It is
very possible that little, if any, meaningful convective activity
could occur and pops may be need to be lowered even more in
subsequent updates. Highs will range from the upper 90s across the
interior to the lower 90s at the beaches. Any lingering convection
will quickly diminish after sunset with dry conditions prevailing
overnight. Lows will range from the mid 70s inland to around 80 at
the beaches and Downtown Charleston.

Monday: A backdoor cold front will drop south through the area
Monday morning and stall out across southern Georgia during the
afternoon as it become intermingled with the sea breeze
circulation. Although a somewhat cleaner/drier airmass will ooze
into parts of Southern South Carolina behind the front, a
significant airmass change is not expected across Southeast
Georgia where conditions will favor isolated-scattered showers/tstms
within a moderately unstable atmosphere. The best rain chances
will occur south of I-16 and closer to the Georgia coast where
low-level convergence will be maximized along the cold front/sea
breeze intersection. 20-40% pops look on track for Southeast
Georgia with pops below mentionable thresholds across most of
Southeast South Carolina. Highs will range from the lower 90s
along the I-26 corridor to the mid 90s across Southeast Georgia
with cooler conditions at the beaches. Although isolated
convection could linger through sunset across the far southern
counties, mostly dry conditions are expected Monday Night. Could
see isolated, low-topped showers move inland from off the
Atlantic after midnight and affect portions of coastal McIntosh
county, however confidence in this scenario is rather low this
far out.

Tuesday: Frontal remnants will gradually dissipate across southern
Georgia during the day, but will remain the primary focus for
isolated-scattered shower/tstm development during peak heating.
A dry/stable airmass across Southeast South Carolina should
inhibit convective development north of the Savannah River with
pops south of the Savannah River ranging from 20-40%, highest
along the Altamaha River. Highs will top out in the lower 90s away
from the beaches, possibly a bit cooler north of the I-26
corridor.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure will prevail through this period. Through late week,
the high will provide a continued respite from the relentless heat
and humidity of recent weeks. Highs in the upper 80s to lower 90s
will be accompanied by dewpoints in the 60s north of I-16 and not
far above 70F farther south. Tuesday and/or Wednesday night,
temperatures could even dip into the upper 60s at some
inland/northern locations. The relatively dry/capped environment
will remain hostile for deep/moist convection, and POPs are limited
to isolated/scattered showers which could push onshore into far
southern counties. Next weekend, a transition to highs in the
lower/mid 90s and increasing dewpoints/greater instability could
support an increased chance for afternoon/evening showers/
thunderstorms.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR conditions are expected for the most part. Scattered showers
and thunderstorms are expected across the area through this
evening but there is a low risk of direct impacts at KCHS/KSAV.

Extended Aviation Outlook: Thunderstorms could produce brief flight
restrictions at both terminals Sunday afternoon/evening and at KSAV
Monday-Tuesday PM. Otherwise, VFR.

&&

.MARINE...
Tonight: Assuming that convective outflow from evening storms don't
disrupt the prevailing synoptic setup, southwest to westerly flow
will persist through the night mainly around 15 knots. There could
be periods of 15-20 knots, but conditions are expected to remain
below Small Craft Advisory thresholds. Seas will range 2-3 feet,
with some 4 footers possible in the outer reaches of the outer
waters.

Sunday through Thursday: Southwest winds as high as 15-20 kt are
expected Sunday/Sunday evening ahead of an approaching cold front.
Winds will veer to the northeast and east Monday as a cold front
drops south. In the wake of the front, high pressure will build
into the region and will provide east/northeast winds mainly 15
kt or less through late week. Seas will average 2-3 ft most areas
Sunday through Tuesday, although 4 ft seas could occasionally
develop over waters beyond 20 nm during this period. The long
fetch/duration of east/northeast winds should push seas to 3-5 ft
Wednesday/Thursday and there is a low probability for 6 ft seas to
push into water beyond 20 nm mid to late week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...ST
LONG TERM...SPR
AVIATION...RJB/ST
MARINE...BSH/ST
Hazardous weather outlook, Aug 20, 3:52 AM EDT, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
352 AM EDT SAT AUG 20 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-210800-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
352 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 8:25 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
825 PM EDT SAT AUG 20 2016

SCZ045-050-210115-
INLAND BERKELEY SC-CHARLESTON SC-
825 PM EDT SAT AUG 20 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES UNTIL 915 PM EDT...

AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OLD SANTEE CANAL STATE PARK...OR NEAR MONCKS
CORNER...MOVING EAST AT 30 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH...UP TO PENNY SIZED HAIL AND
           EXCESSIVE CLOUD TO GROUND LIGHTNING.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY. ALL OUTDOOR ACTIVITIES SHOULD CEASE. MOVE
           INDOORS IMMEDIATELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
JAMESTOWN AND HAMPTON PLANTATION STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3309 7995 3325 7996 3334 7976 3332 7974
      3332 7970 3330 7966 3327 7956 3325 7953
      3324 7949 3325 7948 3323 7948 3324 7946
      3322 7945 3322 7944 3316 7938
TIME...MOT...LOC 0025Z 258DEG 25KT 3319 7990

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:25 PM EDTSpecial Weather StatementCHSBerkeley50 min
Aug 21, 2:34 PM EDTSpecial Weather StatementCHSBeaufort26 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.